Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Is my hemoglobin low for procrit?
Oct 2, 2002

I have been diagnosed with anemia. Last year my hemoglobin was 9.9 and I started taking iron tablets. Now its 11.1. But I still feel shortness of breath, fast heartbeat, tired. I am a woman of 5'5" and 103lb weight. My doctor thinks I should take procrit to increase the heamoglobin bec, of miscarriages and failed IVF cycle. Is it safe and can I take procrit? I am concerned because I always avoid any medications.

Response from Dr. Frascino

Hello,

Procrit is a natural substance identical to a hormone that your body produces called erythropoietin. It works by supplementing your body's natural supply of erythropoietin so you can produce more red blood cells. Erythropoietin (and Procrit) stimulates the production of additional new red blood cells in the bone marrow, which is where red blood cells are made. Procrit has an extremely impressive safety track record! It's been used for over a decade and has essentially no side effects or drug interactions with other medications. Procrit is recommended for specific types of anemias - HIV and cancer-related anemia, for instance. It should not be used to treat anemias caused by bleeding, iron deficiency, or weakened red blood cell membranes. If your physician is recommending it for you, I would say it's definitely worth a try. It's remarkably safe and has been shown to relieve the symptoms of anemia very effectively. These symptoms can include fatigue, shortness of breath, and rapid heartbeat, as you describe. Certainly I would agree to avoid medications if they aren't indicated, but in this case, I think Procrit might ameliorate your symptoms and it carries essentially no risk.

Good luck.

Dr. Bob


Previous
HELP URGENT Anemia in the hospital
Next
what was it like?

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement